Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 66, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 6, 2010, 12:57 PM CDT for Bourbon County, Crawford County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2010, 12:57 PM CDT (17:57 UTC)
- Expired
- Jul 6, 2010, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 135 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:44 PM CDT | FLASH FLOOD | 1 Se Redfield, KS | 130TH ROAD BETWEEN KANSAS ROAD AND LIMESTONE ROAD IS COVERED WITH WATER. ABOUT 90 TO 120 FEET OF THE ROAD IS COVERED AT THIS TIME. |
| Jul 6, 4:44 PM CDT | FLASH FLOOD | Uniontown, KS | LOW WATER CROSSINGS ARE BECOMING COVERED AREA WIDE WITH WATER RISING. FIELDS NEAR THE MARMATON RIVER NEAR UNIONTOWN ARE NOW COVERED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 227 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 563 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
468
WGUS53 KSGF 061757
FFWSGF
KSC011-037-070000-
/O.NEW.KSGF.FF.W.0066.100706T1757Z-100707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT TUE JUL 6 2010
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 700 PM CDT.
* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES
TO DETECT A LARGE AREA OF SHOWERS AND A FEW THUNDERSTORMS PRODUCING
MODERATE TO HEAVY RAIN OVER CRAWFORD AND BOURBON COUNTIES.
OBSERVATIONS AND RADAR DATA INDICATES FOUR TO SIX INCHES OF RAIN HAS
FALLEN ACROSS THE WARNED AREA SINCE SUNDAY NIGHT...INCLUDING TWO TO
THREE INCHES SINCE MIDNIGHT TODAY.
* WITH ANOTHER ONE TO TWO INCHES OF RAIN EXPECTED THIS
AFTERNOON...RUNOFF WILL CAUSE FLASH FLOODING TO OCCUR.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING EXTENDS THE FLASH FLOOD WARNING DUE TO EXPIRE AT 1 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3803 9507 3802 9462 3735 9463 3734 9462
3733 9463 3733 9500 3734 9507 3757 9509
$$
RUNNELS2 follow-up statements
786
WGUS73 KSGF 062019
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT TUE JUL 6 2010
KSC011-037-070000-
/O.CON.KSGF.FF.W.0066.000000T0000Z-100707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-
319 PM CDT TUE JUL 6 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
BOURBON AND CRAWFORD COUNTIES...
AT 315 PM...THE REMAINING SHOWERS OVER BOURBON AND CRAWFORD COUNTY
HAD GREATLY DIMINISHED IN COVERAGE...HOWEVER RUNOFF FROM THE TWO TO
FOUR INCHES OF RAIN THAT HAS FALLEN SINCE LAST NIGHT WILL LIKELY
AFFECT LOW WATER CROSSINGS AS CREEKS ARE EXPECTED TO RUN HIGH INTO
THIS EVENING.
THE BOURBON COUNTY EMERGENCY MANAGEMENT DIRECTOR HAS REPORTED THAT
THE MARMATON RIVER IN WESTERN BOURBON COUNTY HAS CLIMBED OUT OF ITS
BANKS ON TO NEARBY FARMLAND AND ADDITIONAL RISES ARE EXPECTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF FLOODING IS OBSERVED...TURN AROUND DONT DROWN. TO REPORT
FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SPRINGFIELD.
&&
LAT...LON 3803 9507 3802 9462 3735 9463 3734 9462
3733 9463 3733 9500 3734 9507 3757 9509
$$
RUNNELS588
WGUS73 KSGF 070005
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT TUE JUL 6 2010
KSC011-037-070014-
/O.EXP.KSGF.FF.W.0066.000000T0000Z-100707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-
705 PM CDT TUE JUL 6 2010
...THE FLASH FLOOD WARNING HAS EXPIRED FOR BOURBON AND CRAWFORD
COUNTIES...
WITH LITTLE IN THE WAY OF ADDITIONAL RAINFALL EXPECTED THIS EVENING
INTO TONIGHT...AN AREAL FLOOD WARNING HAS BEEN ISSUED FOR BOURBON
AND CRAWFORD COUNTIES. EXCESS RUNOFF FROM HEAVY RAIN THIS MORNING
WILL CONTINUE ACROSS THE WARNED AREA INTO WEDNESDAY. IF FLOODING
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.
LAT...LON 3803 9507 3802 9462 3735 9463 3734 9462
3733 9463 3733 9500 3734 9507 3757 9509
$$
GAGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 12:09 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 6, 12:09 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1209 PM CDT TUE JUL 6 2010 ...UPDATE TO AVIATION... .DISCUSSION... TOUGH FORECAST FOR THE NEXT SEVEN DAYS AS MODELS CONTINUE TO STRUGGLE WITH THE SYNOPTIC SCALE. THIS DOES NOT BODE WELL FOR THE SMALLER SCALE...WHICH WILL PLAY A BIG PART IN PRECIPITATION CHANCES THROUGH THE END OF THE WEEK. MESOSCALE TYPE FEATURES WILL BEST BE ASSESSED IN THE 12 TO 24 HOUR PERIOD. THE LARGE SCALE PATTERN WILL UNDERGO CHANGES OVER THE NEXT FIVE DAYS. LONG WAVE CHARTS CONTINUE TO ADVERTISE INCREASING POSITIVE HEIGHT ANOMALIES JUST OFF THE WEST COAST. THIS WILL TEND TO VEER THE UPPER LEVEL FLOW FROM SOUTHWESTERLY TO WEST NORTHWESTERLY BY THE WEEKEND. POPS WERE THE MAIN FORECAST CONCERN...BUT TEMPERATURES WILL BE NO PICNIC EITHER AS CLOUDS AND PRECIPITATION WILL HAVE BIG IMPACTS. CURRENTLY...WATER VAPOR IMAGERY AND THE REGIONAL PROFILER NETWORK INDICATE A SHEAR AXIS EXTENDING FROM NORTHEASTERN KANSAS INTO CENTRAL OKLAHOMA. WE HAVE SEEN SCATTERED CONVECTION IN THIS CORRIDOR OVERNIGHT...PARTIALLY AIDED BY WEAK PRESSURE ADVECTION AND FAVORABLE POSITIONING OF AN UPPER LEVEL JET STREAK. THE ATMOSPHERE REMAINS QUITE MOIST WITH PRECIPITABLE WATER VALUES AT OR ABOVE TWO INCHES. VALUES DROP OFF VERY QUICKLY ONCE YOU GET INTO SOUTHEASTERN MISSOURI. TALL AND SKINNY CAPE IS PRESENT...MAKING FOR VERY EFFICIENT RAINFALL PRODUCERS. NOT EXPECTING HUGE CHANGES IN THE OVERALL SENSIBLE WEATHER FOR THE NEXT 24 HOURS. A SYNOPTIC SCALE FRONT WILL REMAIN WEST OF THE REGION ACROSS CENTRAL KANSAS. ALTHOUGH HEATING TODAY MAY BE SOMEWHAT SLOWED BY CLOUD COVER...STILL EXPECT TEMPERATURES TO WARM ENOUGH FOR CONVECTIVE TEMPERATURES TO BE APPROACHED. THEREFORE EXPECT MORE SHOWER ACTIVITY AROUND. MAY SEE SHOWERS A BIT MORE WIDESPREAD ACROSS THE WEST CLOSER TO THAT SHEAR AXIS. ONE CHANGE THAT WILL BEGIN TO TAKE PLACE IS A SHIFT IN MOISTURE TRANSPORT. TRAJECTORIES WILL SHIFT FROM SOUTHWESTERLY TO SOUTHEASTERLY ONCE WE GET INTO WEDNESDAY. MAY NEED TO WATCH FOR A FEW PRESSURE ADVECTION SHOWERS TONIGHT. MEANWHILE...SHORT WAVE ENERGY WILL BEGIN TO TRAVERSE EAST ACROSS THE NORTHERN PLAINS ON WEDNESDAY. THIS WILL SUPPORT THAT FRONT ACROSS CENTRAL KANSAS BEGINNING TO NUDGE EAST. THAT TEMPORARY SHIFT IN MOISTURE TRAJECTORY MAY THEN COME INTO PLAY AS IT INTERSECTS FAVORABLY WITH THAT FRONT. WILL HAVE TO WATCH THIS CLOSELY FROM WEDNESDAY NIGHT INTO AT LEAST THURSDAY FOR POSSIBLE HEAVY RAINFALL POTENTIAL. CONTINUE TO PREFER SLOWER MOVEMENT OF THAT FRONT AS THE MAIN SYNOPTIC ENERGY/HEIGHT FALLS REMAIN TO OUR NORTH. THEREFORE KEPT CHANCE POPS GOING THROUGH AT LEAST FRIDAY. BOTH THE 00Z GFS AND ECMWF PUSH THE FRONT TO AT LEAST INTERSTATE 40 BY THE WEEKEND. ALTHOUGH VEERING UPPER LEVEL FLOW SUPPORTS THIS PROGRESSION... CLIMATOLOGY DOES NOT. MAINTAINED LOW POPS ACROSS SOUTHERN MISSOURI FOR NOW. DO NOT SEE A BIG TEMPERATURE DIFFERENCE BEHIND THE FRONT...BUT DEW POINTS SHOULD COME DOWN SOME. GENERALLY FOLLOWED VERY CLOSE TO MODEL CONSENSUS FOR TEMPERATURES. SCHAUMANN && .AVIATION... FOR THE 1800Z TAFS...EXPECT VFR CONDITIONS TO DOMINATE LOCAL AIRFIELDS THROUGH FORECAST PERIOD WITH MVFR POSSIBLE BRIEFLY IN LOCALLY HEAVIER RAIN IN THUNDERSTORMS. A WEAK AND STALLING COLD FRONT EXTENDING SOUTHWESTWARD FROM THE WESTERN GREAT LAKES SOUTHWEST INTO EASTERN KANSAS AND WESTERN MISSOURI WILL CONTINUE TO WEAKEN AND DISSIPATE. STRONG HIGH PRESSURE OVER THE EASTERN THIRD OF THE COUNTRY WILL CONTINUE TO PUMP WARM AND MOIST AIR INTO OUR REGION FROM THE GULF OF MEXICO...DOMINATING THE WEATHER THROUGHOUT THE TAF PERIOD. A SOMEWHAT MORE ORGANIZED AREA OF CONVECTION OVER LOUISIANA ASSOCIATED WITH A WEAK UPPER LEVEL DISTURBANCE WILL MOVE NORTHWARD TONIGHT...GIVING THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN KANSAS ANOTHER SHOT AT RAIN SHOWERS AND TSTM ACTIVITY TOMORROW. COLUCCI/KARDELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 6, 5:27 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 527 AM CDT TUE JUL 6 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 527 AM CDT TUE JUL 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED. WEATHER HAZARDS EXPECTED... LIMITED FLOODING RISK. LIMITED LIGHTNING RISK. LIMITED EXTREME HEAT RISK FOR HEAT INDICES IN THE MIDDLE TO UPPER 90S. DISCUSSION... RAIN SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. RAINFALL WILL TEND TO BE MORE WIDESPREAD WEST OF A NEVADA TO JOPLIN LINE... WHERE THERE IS A LIMITED RISK FOR FLOODING. AFTERNOON HEAT INDICES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA FOR MUCH OF THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM WEDNESDAY THROUGH FRIDAY AS A FRONT SLOWLY CROSSES THE REGION. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WITH A LIMITED RISK FOR FLOODING. AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S CAN BE EXPECTED THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Local storm report, Jul 6, 8:28 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 AM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG 2 S REDFIELD 37.81N 94.89W
07/06/2010 BOURBON KS EMERGENCY MNGR
POWER POLES DOWNED ACROSS THE ROAD NEAR THE INTERSECTION
OF 120TH ST AND JAYHAWK RD. TIME OF EVENT ESTIMATED.
&&
KARDELLLocal storm report, Jul 6, 10:16 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 AM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM LIGHTNING 3 SE REDFIELD 37.81N 94.85W
07/06/2010 BOURBON KS EMERGENCY MNGR
POWER LINES DAMAGED NEAR THE INTERSECTION OF 140TH ST AND
JAYHAWK RD. TIME OF EVENT ESTIMATED.
&&
KARDELLLocal storm report, Jul 6, 10:38 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 AM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 6 E FULTON 38.01N 94.61W
07/06/2010 VERNON MO EMERGENCY MNGR
255 STREET CLOSED BETWEEN VALLEY AND WAGON ROADS. WATER
HAS SINCE RECEDED BUT ROAD REMAINS CLOSED DUE TO ROAD
DAMAGE.
&&
SRUNNELSLocal storm report, Jul 6, 11:33 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 AM CDT TUE JUL 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 5 ESE FULTON 37.99N 94.64W
07/06/2010 BOURBON KS EMERGENCY MNGR
255 STREET CLOSED BETWEEN VALLEY AND WAGON ROADS. WATER
HAS SINCE RECEDED BUT ROAD REMAINS CLOSED DUE TO ROAD
DAMAGE.
&&
KARDELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:11 AM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| Jul 6, 10:57 AM CDT | River Flood Warning | SGF | Bourbon | 34 hr |
| Jul 6, 1:05 PM CDT | Areal Flood Warning | SGF | Cherokee | 72 hr |
| Jul 6, 6:47 PM CDT | Areal Flood Warning | SGF | Bourbon, Crawford | 18 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.